What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 15, 7:31 PM EST, 46 minutes earlier.
Area forecast discussion, Apr 15, 7:31 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
831 PM EDT Sun Apr 15 2018
.SYNOPSIS...
Strong to severe thunderstorms this evening could bring damaging
winds and heavy rain. A strong cold front will move overhead
late tonight bringing dry and cooler weather Monday. As high
pressure to our south moves offshore Tuesday, temperatures will
warm with above normal temperatures expected Wednesday and
Thursday. A cold front will move across the area Thursday night.
High pressure will follow Friday and Saturday. Another frontal
system will approach from the west Sunday and bring an small
chance of showers and thunderstorms.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 800 PM Sunday...The Tornado Watch was expanded east to
include all counties up to the coast through 11 pm to capture
the potential for tornadoes along the squall line. As noted by
SPC, VAD has over 350 0-1km SRH and the radar depiction of the
line shows some character with small circulations. Th squall
line out ahead of the cold front has become oriented more SE to
NW as it tracks through the local forecast area as mid to upper
trough becomes more negatively tilted. It is now located from
near Georgetown SC N-NW up through Dillon and then extending up
near Maxton and Laurinburg, NC.
Previous discussion:
The entire upper system is taking on a negative tilt which is
excellent for producing wide open divergence aloft. This should
help sustain a couple lines of strong to severe thunderstorms
over the next 6 hours that should push across the eastern
Carolinas and drop a widespread 1 to 2 inches of rain with
locally higher amounts.
The low-level winds have also backed around slightly east of
due south which is advecting a relatively stable marine
boundary layer onshore. The last of the 'large' surface
instability (CAPE 1000 J/kg or more) exists where temperatures
are still in the mid-upper 70s inland ahead of the squall line.
With the loss of daytime heating look for surface-based
instability to drop to less than 500 J/kg, but with elevated
CAPE remaining a bit larger. This instability coupled with
excellent upper dynamics should be sufficient to sustain storms
as they move across the area. PoPs remain at 100 percent area
wide.
One change to the forecast was to raise a wind advisory this
evening for areas within 20-30 miles of the coast. Most model
guidance shows a powerful southerly low level jet developing
with 50 knot winds dipping as low as 1000 feet AGL. Even outside
of convection look for surface winds near the coast to increase
to 25-35 mph with gusts as high as 45 mph as the LLJ moves overhead.
This may occur literally just ahead the main convective line
along the coast late this evening. Convective downdrafts could
easily tap into this wind energy and produce additional strong
wind gusts, and we're maintaining severe wording in the
forecast through midnight.
Discussion from 300 PM follows...
This squall line will then continue to move east across the
remainder of the area, moving offshore within an hour or two
either side of midnight. Given the 0-6 km storm motion,
individual cells will be moving to the N at more than 50 mph.
The primary risk continues to be damaging thunderstorm winds and
there have been some gusts upstream in excess of 60 and 70 mph.
However, there also remains a smaller risk for tornadoes, especially
with cells that develop near a break in the squall line or out ahead
of it. Some large hail can not be ruled out with the strongest
updrafts.
The mid to upper trough will become negatively tilted as it moves
east with strong upper level support. Strong upward vertical motion
with sharp mid-level cooling and diurnal heating will help to
destabilize the atmosphere.
Sounding data shows moisture and instability increasing in warm air
mass ahead of the cold front with mixed layer CAPE around 1100 J/kg
and precipitable water values around 1.80 inches. Dewpoints have
surged into the upper 60s and lower 70s this afternoon. A low level
jet of 60 kt within 2 kft of the surface was just upstream and will
impinge on the area later this afternoon and tonight. Wind speeds to
75 kt were being sampled by upstream radars 5-10 kft above the
surface. The wind profile does veer slightly from the surface
through 5 kft, from SSE to SSW. Deep moisture with a Gulf of
Mexico/Atlantic tap will help to produce very high rainfall rates.
This suggests ponding water in low spots will be quite common. At
this time, we are forecasting near 1 inch to 2 inches of rain across
the area. However, we fully expect that some locations will tally
more than 2 inches and isolated 3 inch amounts are certainly
possible.
In the wake of a strong cold front, plenty of cool and dry air will
advect in from WSW to ENE between midnight and sunrise Monday. The
column dries out quickly with precipitable water values dropping to
less than a half inch by 12z Mon. Temps will drop down into the 50s.
Monday will be dry with cold air advection underway. A weak mid
level trough will skirt the area to the N, bringing some clouds
later Mon and Mon eve, but it appears too dry to support any
precipitation. Highs will be in the lower to mid 60s.
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Behind secondary surge of cold and dry air,
skies will clear Mon night and we are setting up for a cold night.
Winds will have a difficult time completely decoupling given the 20-
30 kt winds above the boundary layer. No freeze is expected, but
lows in the upper 30s and lower 40s are forecast. Our traditionally
cold spots will likely dip to the mid 30s. Frost is not expected,
given moist ground temps mainly in the mid 50s and lower 60s by that
time and dewpoint depressions slow to narrow.
High pressure to our S will move offshore Tue afternoon commencing a
period of warm air advection. We should see temps recover to at
least the mid and upper 60s Tue afternoon despite the abnormally
cold start. As winds turn SW late day, a few lower 70s will be
possible inland. Minimum relative humidity will drop as low as 25 to
30 percent with a few afternoon wind gusts of 15 to 20 mph likely.
Winds will be very light to calm Tue night, but the overall flow
will be SW which should keep temps from dropping below the mid and
upper 40s and closer to 50 at the immediate coast.
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 300 PM Sunday...Fair weather is expected Wednesday through
Saturday, despite the passage of a cold front on Thursday as
moisture is forecast to be limited with the front. Cool high
pressure will then control area weather into Sunday when another
frontal system approaching from the west will bring a small chance
for showers and thunderstorms. Max temperatures Wed and Thu will
reach the upper 70s to lower 80s with upper 60s to lower 70s
expected Fri through Sun. Mins in the upper 50s to lower 60s Wed
night will cool to the upper 40s to lower 50s for the remainder of
the long term period.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Behind secondary surge of cold and dry air,
skies will clear Mon night and we are setting up for a cold night.
Winds will have a difficult time completely decoupling given the 20-
30 kt winds above the boundary layer. No freeze is expected, but
lows in the upper 30s and lower 40s are forecast. Our traditionally
cold spots will likely dip to the mid 30s. Frost is not expected,
given moist ground temps mainly in the mid 50s and lower 60s by that
time and dewpoint depressions slow to narrow.
High pressure to our S will move offshore Tue afternoon commencing a
period of warm air advection. We should see temps recover to at
least the mid and upper 60s Tue afternoon despite the abnormally
cold start. As winds turn SW late day, a few lower 70s will be
possible inland. Minimum relative humidity will drop as low as 25 to
30 percent with a few afternoon wind gusts of 15 to 20 mph likely.
Winds will be very light to calm Tue night, but the overall flow
will be SW which should keep temps from dropping below the mid and
upper 40s and closer to 50 at the immediate coast.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Fair weather is expected Wednesday through Saturday, despite
the passage of a cold front on Thursday as moisture is forecast
to be limited with the front. Cool high pressure will then
control area weather into Sunday when another frontal system
approaching from the west will bring a small chance for showers
and thunderstorms. Max temperatures Wed and Thu will reach the
upper 70s to lower 80s with upper 60s to lower 70s expected Fri
through Sun. Mins in the upper 50s to lower 60s Wed night will
cool to the upper 40s to lower 50s for the remainder of the long
term period.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 00Z...Expect an array of flight categories due to
convection, strong to severe, that will affect the area
terminals for the majority of this evening and into the pre-dawn
Mon hours. The line of strong to severe thunderstorms extends
from Red Springs south across Sellers to Georgetown. The line is
moving to the east at 15 to 25 kt whereas individual storms
along this line are racing to the north upwards to 50 kt. This
convection will roughly reach a line running from Jerome south
to North Myrtle Beach by 930 PM...and a line running from
Wallace south across Wilmington to Bald Head Island by 1100 PM.
After the line of convection pushes thru, expect leftover
showers with improving flight categories to MVFR to eventually
VFR towards daybreak Mon. Enough moisture in the low levels will
be left as a mid-level vort rotates thru during daylight Mon for
a SCT to BKN Cumulus field in the 4k to 6k ft level.
Expect strong synoptic south winds at 15 to 25 kt sustained
with gusts up to 35 kt. After the convection pushes thru winds
will veer to the SW initially around 10 kt during the pre-dawn
hrs but then pick back up to 15 to 20 kt gusts to 25 kt by
daybreak. The winds will further veer to the W during Mon aftn
at the same speeds.
Extended outlook...VFR.
&&
.MARINE...
NEAR TERM /THROUGH MONDAY/...
As of 630 PM Sunday...The squall line is still inland across the
eastern Carolinas but should maintain itself quite well as it
moves across the coastal waters late this evening and overnight.
A powerful low level jet as strong as 50 knots just 1000 feet
aloft should still bring gale-force winds tonight, even outside
of thunderstorm activity. Latest buoy reports show wave heights
are rising, and we still anticipate they could reach 10 feet
near 20 miles distance from shore during the worst of the event
tonight. Discussion from 300 PM follows...
A Gale Warning is in effect for all waters through tonight.
Numerous to widespread thunderstorms are expected tonight,
ending before daybreak Mon with the passage of a cold front.
Some thunderstorms later this eve and into the first part of the
overnight will likely be severe.
Gradient winds will increase to 30 to 35 kt, the strongest winds are
expected late this eve. Gusts to around 40 kt are expected
tonight. S winds will veer to SW and then W behind the cold
front. Seas will build to 7 to 11 ft, highest this eve and into
the overnight before beginning a slow recession as offshore
winds take hold. Small Craft Advisory conditions are expected
Mon for winds of 20 to 25 kt and gusts to around 30 kt.
Sustained winds early Mon morning will be near 30 kt. Seas will
be subsiding from 6 to 9 ft early in the morning to 5 to 7 ft
late in the afternoon.
SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...A secondary boundary will move across the
waters Mon night, shifting the wind direction from W to NW. Winds
will then back to W and SW Tue afternoon as high pressure to our S
moves offshore. Wind speeds should still be 20 to 25 kt Mon night,
diminishing to 15 to 20 kt late. Wind speeds of 15 to 20 kt Tue will
decrease to 10 to 15 kt overnight Tue. Offshore flow Mon night will
drive seas from 5 to 7 ft during the eve to 3 to 5 ft by Tue
morning. Seas will be 3 to 4 ft for the remainder of the period,
although 5 ft seas may linger across the outer northern waters Tue.
LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 300 PM Sunday...High pressure will give way to a quick
moving front that will cross the waters late on thursday. Southwest
winds will increase from 10 to 15 knots early Wednesday to 15 to 20
KT Wed night and Thu. Winds will become W to NW after the frontal
passage Thu night before shifting to the N and decreasing to 10 to
15 KT on Friday. There is a chance winds could reach 25 KT Wed
night and Thu and a small craft advisory may be required Wednesday
night into Thursday. Seas of 2 to 3 FT early Wed will build to 3 to
5 FT by evening and continue into Thu before subsiding to 2 to 3 FT
by late Fri.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Wind Advisory until 1 AM EDT Monday for SCZ054>056-058.
NC...Wind Advisory until 1 AM EDT Monday for NCZ105>110.
Coastal Flood Advisory until midnight EDT tonight for NCZ107.
MARINE...Gale Warning until 6 AM EDT Monday for AMZ250-252-254-256.
&&
NEAR TERM...RJD/TRA/RGZ
SHORT TERM...RJD
LONG TERM...RAN
AVIATION...DCHHazardous weather outlook, Apr 15, 7:08 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
808 PM EDT Sun Apr 15 2018
AMZ250-252-254-256-170015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
808 PM EDT Sun Apr 15 2018
...GALE WARNING IN EFFECT UNTIL 6 AM EDT MONDAY...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Severe thunderstorms are possible tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Small Craft Advisory conditions are expected Monday and Monday
night.
Small Craft Advisory conditions possible mid week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-SCZ017-023-024-032-033-039-059-170015-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Northern Horry-
808 PM EDT Sun Apr 15 2018
...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
For those with fire weather concerns, near critical relative
humidity and gusty winds Tuesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ107-170015-
Inland New Hanover-
808 PM EDT Sun Apr 15 2018
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 1 AM EDT MONDAY...
...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Wind Advisory.
Coastal Flood Advisory.
Severe thunderstorms are expected tonight. The primary risk will be
damaging winds, however an isolated tornado is possible. Torrential
downpours may create minor flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
For those with fire weather concerns, near critical relative
humidity and gusty winds are possible Tuesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ105-109-SCZ055-058-170015-
Inland Pender-Inland Brunswick-Inland Georgetown-Central Horry-
808 PM EDT Sun Apr 15 2018
...WIND ADVISORY IN EFFECT UNTIL 1 AM EDT MONDAY...
...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Wind Advisory.
Severe thunderstorms are expected tonight. The primary risk will be
damaging winds, however an isolated tornado is possible. Torrential
downpours may create minor flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
For those with fire weather concerns, near critical relative
humidity and gusty winds are possible Tuesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-110-SCZ054-056-170015-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
808 PM EDT Sun Apr 15 2018
...WIND ADVISORY IN EFFECT UNTIL 1 AM EDT MONDAY...
...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Wind Advisory.
Severe thunderstorms are expected tonight. The primary risk will be
damaging winds, however an isolated tornado is possible. Torrential
downpours may create minor flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
For those with fire weather concerns, near critical relative
humidity and gusty winds are possible Tuesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 15, 6:38 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wilmington NC
738 PM EDT SUN APR 15 2018
SCZ032-033-039-055-058-059-160000-
Marion SC-Northern Horry SC-Williamsburg SC-Florence SC-
Inland Georgetown SC-Central Horry SC-
738 PM EDT SUN APR 15 2018
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN FLORENCE...NORTHWESTERN
GEORGETOWN...WEST CENTRAL HORRY...CENTRAL MARION AND EASTERN
WILLIAMSBURG COUNTIES UNTIL 800 PM EDT...
At 737 PM EDT, Doppler radar was tracking strong thunderstorms near
Morrisville, or 12 miles southeast of Kingstree, moving northeast at
70 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
thesestorms.
Locations impacted include...
Andrews, Johnsonville, Pamplico, Hemingway, Rhems, Galivants Ferry,
Warsaw, Hannah, Pee Dee Crossroads, Poston, Nesmith, Brittons Neck,
Rains, Indiantown, Outland, Gresham, Earle, Morrisville, Henry and
Kingsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
A tornado watch remains in effect until 1100 PM EDT for northeastern
South Carolina.
LAT...LON 3336 7954 3355 7977 3418 7948 3404 7908
TIME...MOT...LOC 2337Z 205DEG 60KT 3359 7964
MBB
Special weather statement, Apr 15, 7:46 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wilmington NC
846 PM EDT SUN APR 15 2018
NCZ087-096-099-SCZ024-058-059-160145-
Robeson NC-Columbus NC-Bladen NC-Northern Horry SC-Dillon SC-
Central Horry SC-
846 PM EDT SUN APR 15 2018
...SPECIAL WEATHER STATEMENT FOR WESTERN BLADEN...ROBESON...
NORTHWESTERN COLUMBUS...SOUTHEASTERN DILLON AND NORTH CENTRAL HORRY
COUNTIES UNTIL 945 PM EDT...
At 846 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Laurinburg to near
Bayboro. Movement was north at 60 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lumberton, Conway, Elizabethtown, Red Springs, Red Hill, Pembroke,
Fairmont, Tabor City, Maxton, Loris, St. Pauls, Chadbourn,
Bladenboro, Rowland, Fair Bluff, Lake View, Hickory Grove, Boardman,
Rex and Ammon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
&&
A tornado watch remains in effect until 1100 PM EDT for southeastern
North Carolina...and northeastern South Carolina.
LAT...LON 3490 7894 3486 7893 3484 7890 3485 7880
3485 7852 3486 7850 3484 7849 3483 7847
3376 7902 3418 7917 3422 7914 3425 7913
3429 7917 3427 7920 3473 7937 3477 7933
3482 7936 3484 7935 3483 7919 3495 7903
TIME...MOT...LOC 0046Z 200DEG 54KT 3490 7939 3408 7906
MBBLocal storm report, Apr 15, 7:50 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
850 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TSTM WND DMG 2 E GRESHAM 33.93N 79.39W
04/15/2018 MARION SC PUBLIC
TREE DOWN ON SC HIGHWAY 41
&&
EVENT NUMBER ILM1800017
CRMLocal storm report, Apr 15, 8:05 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
905 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 5 NNE LANE 33.59N 79.84W
04/15/2018 WILLIAMSBURG SC LAW ENFORCEMENT
TREE DOWN ON US 521 BETWEEN SC 377 AND SALTERS OVERPASS
&&
EVENT NUMBER ILM1800018
CRMLocal storm report, Apr 15, 8:07 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
907 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND DMG 5 NW OATLAND 33.56N 79.41W
04/15/2018 GEORGETOWN SC LAW ENFORCEMENT
TREE DOWN ON BROWNS FERRY RD 1 MILE WEST OF BROWNS
FERRY BRIDGE
&&
EVENT NUMBER ILM1800019
CRMLocal storm report, Apr 15, 8:10 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
910 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TSTM WND DMG 5 N PAMPLICO 34.07N 79.55W
04/15/2018 FLORENCE SC LAW ENFORCEMENT
TREE DOWN ON THE FLORENCE SIDE OF WILLOW GROVE RD
&&
EVENT NUMBER ILM1800020
CRM